JournalscmhVol. 85, No. 2pp. 259–271

A characterization of round spheres in terms of blocking light

  • Benjamin Schmidt

    Michigan State University, East Lansing, USA
  • Juan Souto

    Université de Rennes 1, France
A characterization of round spheres in terms of blocking light cover
Download PDF

Abstract

A closed Riemannian manifold M is said to have cross (compact rank one symmetric space) blocking if whenever p ≠ q are less than the diameter apart, all light rays from p can be shaded away from q with at most two point shades. Similarly, a closed Riemannian manifold is said to have sphere blocking if for each p ∈ M all the light rays from p are shaded away from p by a single point shade. We prove that Riemannian manifolds with cross and sphere blocking are isometric to round spheres.

Cite this article

Benjamin Schmidt, Juan Souto, A characterization of round spheres in terms of blocking light. Comment. Math. Helv. 85 (2010), no. 2, pp. 259–271

DOI 10.4171/CMH/195